Steroids: will I be able to cope without them?
Tuesday 03 July 2007
For nearly seven months I've been on steroid tablets to control my polymyalgia rheumatica. I've just discovered that if you take them for too long, your adrenal glands shut down because they are no longer needed to produce their own natural steroids. Do they ever recover? If not, how will I ever manage without the tablets?
Dr Fred Kavalier answers your health question:
If you continue to take high doses of steroids for long periods, the adrenal glands will stop producing steroids completely. But they have the ability to recover, so you will definitely not need to stay on steroids indefinitely. As your polymyalgia burns itself out, you will be able to gradually reduce your dose of steroids. As long as you do this gradually, your adrenal glands will gradually "wake up". If you suddenly stop your steroid tablets, your adrenal glands won't be able to cope, because it takes them a while to get going after a period of shutdown. People who use inhaled steroids for asthma or hayfever do not take enough steroids to close down the adrenal glands. The problem only occurs when tablets or injections are taken for long periods.
Please mail your questions for Dr Fred to firstname.lastname@example.org. He regrets that he is unable to respond personally to questions.
Life & Style blogs
- 1 The difference between a migrant and refugee, in one sentence
- 2 Miley Cyrus calls out hypocrisy of women’s nipples being taboo
- 3 Celebrity Big Brother 2015: Tila Tequila kicked off show after 'describing Hitler as a good man'
- 4 Watch the Supermoon live: How to see the brightest Moon of the year tonight
- 5 iPhone 5c to be discontinued, no iPhone 6c to replace it
£18000 - £30000 per annum: Recruitment Genius: A Sales Executive or Senior Sal...
£40000 - £55000 per annum: Recruitment Genius: This is an exciting opportunity...
£22000 per annum: Recruitment Genius: This industry leading company produces h...
£20000 - £40000 per annum: Recruitment Genius: This IT provider for the educat...